How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 8476
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

I have been taking Premarin since the age of 45. I am now 61

Resolved Question:

I have been taking Premarin since the age of 45. I am now 61 and I have recently experienced some discomfort in my breasts, especially one of them. Could this be caused by the HRT tablet I take daily? Could you, please, give me some advice on this? Many thanks.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr Uzair replied 3 years ago.
Dr Uzair :

Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

Dr Uzair :

Can you please tell me for what condition you are on HRT for?

Dr Uzair :

Please enter chat and use reply to respond.

Customer: Menopausal symptoms. Hot flashes, sweating , fatigue due to sleep interruption caused by frequent hot flashes during the night
Dr Uzair :

Alright, breast tenderness, discomfort, enlargement in size, fibrocystic changes are the most common side effects of Premarin, so whenever, a person on Premarin complains of breast discomfort, it is usually due to the Premarin.

Dr Uzair :

Having said that, it is prudent to get a breast exam and a mammography done when on HRT and between the ages of 45 to 75 years.

Dr Uzair :

This is because HRT can infrequently lead to breast tumors, this is rare in people who do not have a family history of breast cancer or other risk factors but nonetheless, self exams, follow up visits to the Obs/Gyn and mammography are recommended for patients who are on HRT and are also experiencing breast symptoms.

Customer: Shall I stop using it, shall I lessen the dose, that is , shall I take it on tablet every other day or can I carry on with it without worrying too much as it could be a temporary discomfort. The thought of experiencing again frequent hot flashes is not a pleasant one to me!
Dr Uzair :

The best course of action will be to talk to your physician either on the phone or a visit. Changing dosages not endorsed by prescribing physicians can create problems with further follow ups and refilling of prescriptions. To get an exam and a mammogram of the breast is also a protocol here specially if you have not had one done in the last 2 years. The benefits outweigh the risks and for mammography in this situation, a referral is not required. You can just book your appointment.
The physician will judge based on your symptoms whether a dose reduction or a dose readjustment is required, there may also be a need to substitute the medication with another form of HRT.

Dr Uzair :

There are so many variations on how the drug can be given that it should be done under supervision of a doctor to monitor the effect v/s side effect of the drug and titrate the doses accordingly.

Customer: Ok thank you for your advice One last question I am off to Australia for a month and I have a very busy schedule. Can I wait until I come back to visit my doctor and take necessary steps?
Dr Uzair :

That depends on your level of comfort and how adversely this discomfort is affecting your daily routine and quality of life. Furthermore, you can get a mammogram done in Australia as well, a self breast exam for any lumps or pin point tenderness, nipple discharge specially bloody and any skin dimpling should alert you to seek medical advice asap.

Customer: Apart from the tenderness I have not got any lumps , nipple discharge etc. Thank you for your help Have a good day
Dr Uzair :

It was my pleasure.

Dr Uzair :

Please do leave a positive rating for the service.

Dr Uzair :

Feel better soon and best wishes.

Dr Uzair and 2 other Medical Specialists are ready to help you